Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2001, 2:04 PM CDT for Whiteside County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 22, 2001, 2:04 PM CDT (19:04 UTC)
- Expired
- May 22, 2001, 2:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 221905 SVRMLI ILC195-221945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 204 PM CDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 245 PM CDT * AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NRAR NEWTON CORNERS...OR 9 MILES SOUTHEAST OF CLINTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 3 MILES NORTH OF ERIE...NOW! FENTON BY 210 PM CDT. LYNDON BY 215 PM CDT. ROUND GROVE BY 220 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4178 9025 4164 9017 4168 8970 4188 8970U MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:35 AM CDT, 11 hours 29 minutes earlier.
Area forecast discussion, May 22, 2:35 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 235 AM CDT TUE MAY 22 2001 .OVERVIEW...UNSEASONABLY STRONG UPPER TROUGH STARTING TO CLOSE OFF OVER NORTHERN PLAINS WITH LOTS OF COLD AIR SPILLING IN BEHIND SYSTEM. LEADING EDGE OF CLOUDS SPINNING INTO NORTHERN IOWA NOW APPROACHING HIGHWAY 20 CORRIDOR AND MOVING SLOWLY SOUTHEAST AT 15-20 MPH. CLEAR SKIES ALLOWING TEMPERATURES TO FALL INTO 40S OVER REGION AS OF 06Z DESPITE WEST WINDS OF 10 TO 15 MPH. UPPER AIR ANALYSIS SUPPORTS CLOSURE OF SYSTEM OVER REGION WITH LITTLE MOVEMENT OF CLOSED SYSTEM. ...CLOUDS AND PRECIP CHANCES AND JUST HOW COLD WILL BE FORECAST CHALLENGE... .DIAGNOSIS AND DAY 1...MODELS SHOW CLOSED SYSTEM SETTING UP NEXT SEVERAL DAYS WITH SOME VARIANCE ON RAINFALL AND AMOUNT OF COLD AIR. AGAIN NORMAL PROBLEM OF ETA PRECIPITATION QUESTIONABLE...AVN TEMPS TOO COOL AS HAS BEEN CASE SINCE LAST WEEK MODEL CHANGES. SO WILL AGAIN...USE BLEND OF STRENGTHS OF NGM(POPS/TEMPS)... AVN(FORCING) AND ETA(SFC FEATURES) FOR FORECAST. SATELLITE SUPPORTS DAY STARTING OUT PARTLY/MOSTLY SUNNY MOST AREAS EARLY AND THEN CLOUDS MOVING IN FROM NW COMBINED WITH DIABATIC HEATING FOR AN INCREASING CHANCE OF RAIN...ESPECIALLY NORTH OF I-80 BY PM. WILL GO WITH TEMPERATURES NEAR FWC AND MAV. WEST WINDS OF 10 TO 20 MPH TO KEEP THINGS BRISK AND UNSEASONABLY COOL WITH MAX TEMPS 15 DEGREES OR MORE BELOW NORMAL. TONIGHT...LOW CHANCE POPS WITH LOTS OF CLOUDS WITH CYCLONIC FLOW AND TEMPERATURES AGAIN SLIGHTLY ABOVE GUIDANCE DUE TO CLOUDS WHICH ARE ALREADY IN FORECAST. .DAY 2...NEAR RECORD COLD DAY AS DEEPLY OCCLUDED UPPER LOW SLIDES DIRECTLY OR ALMOST DIRECTLY OVERHEAD WITH LOTS OF CLOUDS AND LIGHT RAIN TO LIMIT HEATING FROM UPPER LOW. MAV GUIDANCE REMAINS A TAD TOO COOL AND WILL GO SLIGHTLY COOLER THAN FWC FOR TEMPS WITH LIKELY POPS OF RAIN EXCEPT HIGH CHANCE SOUTH SECTIONS. AVN COLD BIAS IS STILL SIGNIFICANT BUT EACH RUN HAS BEEN A DEGREE OR TWO WARMER PAST 3-4 RUNS. THUS...HIGHS TO REMAIN IN 50S AND POSSIBLY LOWER 50S NW SECTIONS. WEDNESDAY NIGHT AGAIN CHANCE POPS WITH LOWS A CATEGORY ABOVE IN GENERAL FROM WARMEST FWC VS TOO COOL MAV DUE TO CLOUDS. RECORD MIN MAXES ARE MLI...59 AND AND DBQ...57 SO MAXIMUM TEMPS RECORDS ARE THREATENED SO WILL USE NEAR RECORD COLD WORDING FOR HIGHS. .EXTENDED (THU-MON)...ALL MEDIUM MODELS STILL KEEP REGION UNDER STRONG CYCLONIC FLOW FROM UPPER LOW THROUGH SATURDAY AND SOMEWHAT INTO SUNDAY. WILL AGAIN RAISE POPS TO LIKELY THURSDAY FOR DAY 3 FROM WRAPAROUND POPS. CLOUDS AND POPS REMAIN THRU SATURDAY BUT LEAVE FOR DAY FOLKS TO ADJUST AS ALREADY HAVE SHOWERS FOR FRIDAY . MAX TEMPS ON THURSDAY MAY REMAIN WITHIN A FEW DEGREES OF EXISTING COLD MINIMUM MAX TEMPERATURE RECORDS...THEN VERY SLOW MODIFICATION INTO WEEKEND. .DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
In the hours before
Special weather statement, May 22, 12:24 PM CDT, 1 hour 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1224 PM CDT TUE MAY 22 2001 ...SCATTERED THUNDERSTORMS THIS AFTERNOON... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH COLD AIR ALOFT TO TRIGGER SHOWERS AND THUNDERSTORMS OVER THE REGION THIS AFTERNOON. A VERY LOW FREEZING LEVEL WILL MEAN THAT MANY OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE SMALL HAIL...WITH SOME OF THE STRONGER THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO NEAR THREE QUARTERS OF AN INCH AND GUSTY WINDS OF NEAR 45 MPH. ALSO...IN THE STRONGER STORMS THE HAIL MAY LAST FOR SEVERAL MINUTES...AND COULD COVER THE GROUND IN SOME LOCATIONS. IN ADDITION TO THE SMALL HAIL...CONDITIONS ARE ALSO FAVORABLE FOR COLD AIR FUNNELS. THESE COLD AIR FUNNELS ARE GENERALLY WEAK AND RARELY TOUCH DOWN. HOWEVER...IF YOU OBSERVE ONE OF THESE FUNNELS APPROACHING THE GROUND...SEEK SHELTER IMMEDIATELY...AS THEY CAN PRODUCE VERY STRONG WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED. 05
Local storm report, May 22, 1:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT TUE MAY 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1016 AM FAIRBANK IA .25 INCH HAIL
05/22/01 BUCHANAN REPORTED BY COOPERATIVE
OBSERVER.
1048 AM KEWANEE IL .25 INCH HAIL
05/22/01 HENRY REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.